Alert archive / Montana / Tornado Warnings in 1997

Tornado Warning 1, NWS Glasgow, MT

June 9, 1997Sheridan County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 9, 1997, 5:12 PM MDT for Sheridan County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 5:12 PM MDT (23:12 UTC)
Expired
Jun 9, 1997, 6:00 PM MDT
In force
48 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 358 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGGW 092314 RRA
TORGGW
MTC091-100000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
512 PM MDT MON JUN 9 1997
 
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  600 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST MONTANA
 
   ...WEST CENTRAL SHERIDAN COUNTY
 
A POSSIBLE TORNADO HAS BEEN REPORTED 8 MILES WEST OF PLENTYWOOD.
MOVEMENT IS LIKELY TO THE NORTH AT 25 MPH. THIS STORM MAY AFFECT THE
COMMUNITY OF REDSTONE IN THE NEXT 30 MINUTES.
 
 
PERSONS IN WEST CENTRAL SERIDAN COUNTY SHOULD SEEK SHELTER IMMEDIATELY.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
GJG
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:24 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 9, 2:24 PM MDT, 2 hours 48 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
220 PM MDT MON JUN 9 1997

WET PTN CONT FOR ERN MT. SFC TROF JUST WEST OF GGW-MLS AND CONVECTION
STARTING TO FIRE ALONG AND EAST OF THIS LINE WERE BEST HEATING OCCURRED
IN SOUPY AMS. UPR LOW OVR COL WKNS AND MOVS EAST INTO SD AND UPR RIDGE
DEVELOPS OVR MT. THIS SHOULD SHIFT THE FOCUS FOR PCPN BACK INTO
CNTL/WRN MT FOR WED.

GGW 5332 060/079/058/080
GDV 5332 063/087/06t0/085

CCF
GGW EB 060/079 058/080 058 90533

EBERT

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:43 PM MDTSevere Thunderstorm WarningGGWDawson, McCone62 min

Nearby

Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.